Implications For Drug Development

The need for research in elderly persons has been addressed by Williams and Denham (1998). It should be clear from the studies referred to in this chapter that the effects of drugs can alter significantly with age as a consequence of changes in body composition and physiology and the effectiveness of various detoxifying mechanisms. Additional factors include the presence of disease, polypharmacy and possible differences in patient behaviour. Consequently, doses of drugs required to achieve desired results in elderly people may be substantially different from those used in younger persons. Furthermore, the risk of ADRs and interactions is enhanced by the presence of concomitant diseases and remedies for them.

The need for clinical trials to involve elderly people is obvious if treatments are to be used safely and effectively in this age group. Yet, the major part of the so-called ''therapeutic explosion'' which occurred during the twentieth century relied on research carried out in younger patients and there were casualties. These included the development of a hepato-renal syndrome associated with the use of benoxaprofen (Hamdy et al., 1982) and problems with other NSAIDs (Castle-den and Pickles, 1988). The need for dose modification for agents such as triazolam (Green-blatt et al., 1991) was identified, as was the need for attention to labelling and modification of package inserts. However, by the time that a new medicine has been marketed, experience with its use remains confined to a relatively small number of people, of whom only a proportion will be elderly. There is, therefore, a need for careful pharmacovigilance to identify unexpected adverse effects such as those produced by terodiline. This agent, which was introduced for use in urinary incontinence due to detrusor muscle instability, was subject to prescription event monitoring by the Drug Safety Research Unit in Southampton (Freemantle et al., 1997). The latter system relies on reporting of significant events ''such as a broken leg'' which may be due to hypotension, ataxia or metabolic bone disease. In the case of terodiline, an excess of fractures was identified, many of which were the result of falls. Further investigations revealed that the cause was syncope due to torsades de pointes which can be identified by means of Holter Monitoring (Committee on Safety of Medicines, 1991).

Although prescription event monitoring is likely to identify important adverse reactions occurring at a low frequency, we rely on other systems to identify those which occur more rarely. Most of these are so-called type B adverse effects. Examples include agranulocytosis caused by co-trimox-azole and by oxyphenbutazone, eventually shown by voluntary reporting systems, e.g. the Yellow Card system operated by the Committee on Safety of Medicines, to occur predominantly in old people (Inman, 1977). This led to the advice to avoid using co-trimoxazole in the elderly and the revocation of the licence for oxyphenbutazone. Fortunately, the need for clinical studies and trials in the elderly is now recognised by all major drug regulatory bodies. Thus, in Europe, official recognition by the European Commission occurred in the 1970s and a regulatory requirement (Directive 78 of the 318 of the EC) and similar regulations were introduced by the Food and

Drugs Administration in the United States (Food and Drug Administration Center, 1989; International Conference on Harmonisation, 1993).

Was this article helpful?

0 0
Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment